Connect
MJA
MJA

Drug‐induced liver injury caused by herbal and dietary supplements: where to next?

Elliot Freeman and Stuart K Roberts
Med J Aust 2021; 215 (6): . || doi: 10.5694/mja2.51223
Published online: 20 September 2021

Collaboration and education are critical to understanding and managing this mounting public health problem

Drug‐induced liver injury (DILI) is a major cause of acute liver failure, leading to liver transplantation and death,1 and it is one of the most frequent safety‐related causes of drug marketing withdrawals.2 DILI poses a growing challenge for clinicians, researchers, and regulatory bodies, with a vast array of new medications and herbal and dietary supplements constantly becoming available. Despite decades of experience with drug hepatotoxicity and the relatively recent development of clinical guidelines, registries, and other collaborative resources, much is still to be learned in this important field of medicine.

  • Elliot Freeman1
  • Stuart K Roberts1,2

  • 1 The Alfred Hospital, Melbourne, VIC
  • 2 Monash University, Melbourne, VIC


Correspondence: S.Roberts@alfred.org.au

Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Online responses are no longer available. Please refer to our instructions for authors page for more information.